Colorado, 2014

Hail in Colorado, June 2, 2014

June 2, 2014 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of golf balls in southeast El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of golf balls in southeast El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 1, 10:46 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 1, 10:46 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1146 PM MDT SUN JUN 1 2014

.UPDATE...
ISSUED AT 734 PM MDT SUN JUN 1 2014

UPDATED TO REMOVE THUNDERSTORMS FROM THE FAR SERN PLAINS THIS
EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 343 PM MDT SUN JUN 1 2014

STRONGER CONVECTION HAS PUSHED EAST OF THE FORECAST DISTRICT THIS
AFTERNOON AS SURFACE DRY-LINE NEARS THE COLORADO/KANSAS BORDER.

NEAR/SHORT TERM METEOROLOGICAL ISSUES ARE LOW GRADE POP POTENTIAL
OVER PRIMARILY EASTERN SECTIONS INTO THIS EVENING...TEMPERATURES AND
GUSTY WESTERLY TO NORTHWESTERLY SURFACE WINDS FROM LATE THIS
AFTERNOON INTO THIS EVENING.

RECENT NEAR/SHORT RANGE COMPUTER SIMULATIONS...FORECAST MODEL
SOUNDINGS AND REAL-TIME DATA INDICATE THAT DRIER AIR WILL CONTINUE
TO FILTER ACROSS THE FORECAST DISTRICT INTO THIS EVENING BEFORE LOW-
LEVEL MOISTURE INCREASES(ESPECIALLY OVER EASTERN SECTIONS) FROM
LATER THIS EVENING INTO MONDAY AS NORTHERLY SURFACE SURGE PUSHES
ACROSS TONIGHT.

OVERALL...GENERALLY NIL POPS ARE ANTICIPATED OVER THE CWFA FROM
LATER THIS EVENING INTO MONDAY...WHILE MAXIMUM TEMPERATURES ON
MONDAY DECREASE AN AVERAGE OF 4F TO 9F DEGREES EASTERN SECTIONS WITH
SLIGHT WARMING WESTERN SECTIONS.

FINALLY...PRESSURE GRADIENT RELAXES OVER THE FORECAST DISTRICT BY
MONDAY...ALLOWING LIGHTER SURFACE WINDS TO BE NOTED OVER THE
MAJORITY OF SOUTHERN COLORADO MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 343 PM MDT SUN JUN 1 2014

...MOSTLY WARM AND DRY THROUGH WEDNESDAY...THEN MOIST AND COOLER...

PATTERN LOOKS WARM...DRY AND BREEZY TUESDAY.  ON WEDNESDAY...THE
PATTERN WILL START TRANSITIONING SLIGHTLY TOWARD A COOL AND MOIST
PATTERN FOR THE LATTER HALF OF THE WEEK.

TUESDAY WILL GENERALLY BE CHARACTERIZED BY WARM...WESTERLY FLOW
ALOFT AND DOWNSLOPE FLOW OUT ONTO THE PLAINS.  THIS SHOULD RESULT IN
GENERALLY DRY CONDITIONS AND ABOVE AVERAGE...HOT TEMPERATURES.  FIRE
DANGER WILL ESCALATE...THOUGH...THE RECENT MOISTURE AND GREENUP
APPEAR AS THOSE THEY WILL KEEP THE DANGER IN CHECK.

IT IS POSSIBLE THE DRY LINE WILL THREATEN ON THE FAR SOUTHEAST
PLAINS TUESDAY AFTERNOON AND EVENING...BUT TOO EARLY AT THIS POINT
TO BE CERTAIN. SEVERE STORMS WILL BE POSSIBLE ALONG THE DRY LINE IF
THIS HAPPENS.

WEDNESDAY...THE ATMOSPHERE WILL ALREADY BE STARTING A TRANSITION
TOWARD A COOLER AND WETTER PATTERN FOR THE REST OF THE WEEK.
EASTERLY FLOW LOOKS AS THOUGH IT WILL BEGIN BACKING MOISTURE UP
AGAINST THE MOUNTAINS.  COULD BE A FEW ISOLATED STORMS THIS
DAY...POSSIBLY SEVERE.  TEMPERATURES WILL STILL BE PRETTY HOT BUT
NOT AS HOT AS TUESDAY.

FORECAST MODELS CONTINUE TO DROP ANOTHER LONG WAVE TROUGH INTO THE
WESTERN AND THEN CENTRAL US DURING THE WEDNESDAY THROUGH SATURDAY
TIME FRAME.  THIS ALLOWS SURFACE HIGH PRESSURE TO SLIP SOUTH THROUGH
THE CENTRAL US PLAINS...SENDING MOIST UPSLOPE WINDS INTO EASTERN
COLORADO.  THE WESTERN MOUNTAINS AND HIGH VALLEYS WILL NOT SEE AS
MUCH INCREASE IN MOISTURE AS EASTERN AREAS...BUT STILL SOME
INCREASE...ESPECIALLY AS THE MAIN TROUGH COMES ACROSS OVER THE
WEEKEND.  FOR THE EAST...THOUGH...THIS PATTERN SHOULD SPELL ANOTHER
ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND
SOME SEVERE THREAT AS WELL.  FLASH FLOOD CONCERNS WILL ESCALATE
DURING THIS PERIOD...ESPECIALLY ON THE BURN SCARS.

LOOKS LIKE WE START ENTERING A REPRIEVE AGAIN BY SUNDAY WITH A NEW
RIDGE OF HIGH PRESSURE NOSING IN OVER THE REGION.  TEMPERATURES WILL
STILL BE ON THE COOL...COMFORTABLE...SIDE THOUGH AS MOISTURE AND
COOL AIR WILL STILL BE LINGERING FROM THE DEPARTING STORM SYSTEM.
LW

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1140 PM MDT SUN JUN 1 2014

STRATUS IS EXPECTED AT KCOS THRU ABOUT MIDMORNING MONDAY WITH CIG
LIKELY TO DROP INTO THE MVFR CATEGORY. VFR CONDITIONS ARE THEN
EXPECTED FOR THE REST OF THE DAY MONDAY. KPUB SHOULD ALSO SEE A
CIG OF LOW CLOUDS MOVE INTO THE AREA LATER TONIGHT...BUT AT THIS
TIME WL KEEP CIGS IN THE VFR CATEGORY...BUT IT IS POSSIBLE THAT
THE CIG COULD LOWER INTO THE MVFR CATEGORY. AFTER THE MORNING LOW
CLOUDS...VFR CONDITIONS ARE EXPECTED. KALS WILL HAVE VFR
CONDITIONS TONIGHT AND MONDAY. KALS WILL HAVE GUSTY SW WINDS
DEVELOP FOR THE AFTERNOON HOURS...WITH GUSTS OF 20-25 KTS
EXPECTED.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...28
AVIATION...28
Hazardous weather outlook, Jun 1, 6:36 PM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
736 PM MDT SUN JUN 1 2014

COZ058>089-093>099-030145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
736 PM MDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A PERIOD OF DRY WEATHER MONDAY THROUGH WEDNESDAY...
MOISTURE WILL RETURN TO SOUTHEAST COLORADO FROM THURSDAY INTO
SATURDAY...BRINGING THE POTENTIAL FOR SCATTERED STRONG TO
POSSIBLY SEVERE STORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

28/28

In the hours before

Special weather statement, Jun 1, 11:12 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1212 AM MDT MON JUN 2 2014

COZ084-085-020645-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
1212 AM MDT MON JUN 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
1245 AM MDT...

AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SCHRIEVER AFB...OR 17 MILES EAST OF COLORADO
SPRINGS...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRUCKTON...ELLICOTT...SCHRIEVER AFB AND YODER.

LAT...LON 3875 10463 3898 10458 3882 10412 3857 10426
TIME...MOT...LOC 0612Z 293DEG 19KT 3880 10450

28
Special weather statement, Jun 1, 11:23 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1223 AM MDT MON JUN 2 2014

COZ084-020700-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
1223 AM MDT MON JUN 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
100 AM MDT...

AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PEYTON...OR 20 MILES NORTHEAST OF COLORADO
SPRINGS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALHAN AND PEYTON.

LAT...LON 3903 10413 3888 10453 3898 10462 3913 10446
      3913 10424
TIME...MOT...LOC 0623Z 230DEG 19KT 3898 10450

28
Special weather statement, Jun 1, 11:54 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1254 AM MDT MON JUN 2 2014

COZ085-086-089-020730-
CROWLEY COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
1254 AM MDT MON JUN 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY...
NORTHEASTERN PUEBLO AND SOUTHEASTERN EL PASO COUNTIES UNTIL 130 AM
MDT...

AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF TRUCKTON...OR 29 MILES
NORTHEAST OF PUEBLO...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CROWLEY...NORTHEASTERN PUEBLO AND SOUTHEASTERN EL PASO COUNTIES.

LAT...LON 3863 10405 3852 10405 3852 10381 3848 10372
      3825 10405 3852 10432 3863 10406
TIME...MOT...LOC 0654Z 312DEG 24KT 3855 10420

28

The radar

The Pueblo radar (KPUX), 27 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
June 2, 12:20 AM MST to 12:30 AM MST
Where
El Paso County, 2 mi S of Truckton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.701, -104.180

Windshields and skylights broken out near Truckton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510206.